Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Rates of convergence for viscous splitting of the Navier-Stokes equations
HTML articles powered by AMS MathViewer

by J. Thomas Beale and Andrew Majda PDF
Math. Comp. 37 (1981), 243-259 Request permission


Viscous splitting algorithms are the underlying design principle for many numerical algorithms which solve the Navier-Stokes equations at high Reynolds number. In this work, error estimates for splitting algorithms are developed which are uniform in the viscosity $\nu$ as it becomes small for either two- or three-dimensional fluid flow in all of space. In particular, it is proved that standard viscous splitting converges uniformly at the rate $C\nu \Delta t$, Strang-type splitting converges at the rate $C\nu {(\Delta t)^2}$, and also that solutions of the Navier-Stokes and Euler equations differ by $C\nu$ in this case. Here C depends only on the time interval and the smoothness of the initial data. The subtlety in the analysis occurs in proving these estimates for fixed large time intervals for solutions of the Navier-Stokes equations in two space dimensions. The authors derive a new long-time estimate for the two-dimensional Navier-Stokes equations to achieve this. The results in three space dimensions are valid for appropriate short time intervals; this is consistent with the existing mathematical theory.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC: 65M15, 76D05
  • Retrieve articles in all journals with MSC: 65M15, 76D05
Additional Information
  • © Copyright 1981 American Mathematical Society
  • Journal: Math. Comp. 37 (1981), 243-259
  • MSC: Primary 65M15; Secondary 76D05
  • DOI:
  • MathSciNet review: 628693